Lesson of the week: Deaths from low dose paracetamol poisoningBMJ 1998; 316 doi: https://doi.org/10.1136/bmj.316.7146.1724 (Published 06 June 1998) Cite this as: BMJ 1998;316:1724
All rapid responses
Dr Bridger and colleagues (1) present a disturbing report of four fatal outcomes from paracetamol self poisoning despite serum levels below that accepted as a threshold level to commence treatment with acetyl cysteine.
The Rumack-Matthew nomogram is based on the pharmacokinetics of a single dose of immediate release paracetamol and assumes that absorption is complete within four hours after ingestion. This is not the case when there is ingestion over a period of time, with extended release preparations and with coingestants that delay gastric emptying. There are reports where the initial level did not warrant treatment with subsequent measures being above the threshold line (2, 3). In such situations there is indication to perform serial testing at a 4-6 hour interval.
The risk of adverse outcome would be lessened as was outlined by reducing the threshold serum paracetamol level accepted in the UK from 200 mg/L at 4 hours to 150 mg/L, and even lower if there are known risk factors such as alcohol abuse. However errors remain in relying on serum levels, such as estimating the time of ingestion. It is unlikely on first principles that a 32 gram ingestion in the case with alcohol abuse would not give a level requiring treatment. An added margin of safety would be given by treatment protocols that also considered the dose ingested. It is well described that ingestion of 150-250 mg/kg (10-15g) may give hepatotoxocity, and 20 grams may be fatal (4). All of the deaths reported would have been avoided if treatment had been instituted on this criteria, and treatment protocols that consider both dose ingested and serum level are available (5).
Dr Brendon Smith, B Med Sci (Hons), MBBS DipRACOG DA(UK), FACEM
Jerudong Park Medical Centre
Jerudong Park BG3122
ph: -673-2-610163 (home); -673-2-692415 (work); -673-8-736171 (mobile)
1. Bridger S, Henderson K, Glucksman E, Ellis AJ, Henry JA, Williams R. Deaths from low dose paracetamol poisoning BMJ 1998;316(7146):1724-1725
2. Cetaruk EW, Dart RC, Hurlbut KM, Horowitz RS, Shih R. Tylenol Extended Relief overdose. Ann Emerg Med 1997;30(1):104-108
3. Bizovi KE, Aks SE, Paloucek F, Gross R, Keys N, Rivas J. Late increase in acetaminophen concentration after overdose of Tylenol Extended Relief. Ann Emerg Med 1996;28(5):549-551
4. Gilman AG, Rall, TW, Nies AS, Taylor P. Ed.s The pharmacological basis of therapeutics, 8th edn, 1990. Pergamon, p 658
5. Buckley N, Dawson A. HyperTox 2.0 1996. HyperTox web site: http:// www.ozemail.com.au:80/~ouad/toxi0002.htm
Competing interests: No competing interests